Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 36, NWS Memphis, TN

October 23, 2020Lee County, Mississippi

NWS Memphis, TN issued this flash flood warning at Oct 23, 2020, 6:31 PM CDT for Lee County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2020, 6:31 PM CDT (23:31 UTC)
Expired
Oct 23, 2020, 9:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 7:30 PM CDTFLASH FLOODTupelo, MSHIGH WATER ALONG MAIN STREET OUTSIDE OF A DEPARTMENT STORE IN TUPELO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS54 KMEG 232331
FFWMEG
MSC081-240230-
/O.NEW.KMEG.FF.W.0036.201023T2331Z-201024T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
631 PM CDT Fri Oct 23 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Lee County in northeastern Mississippi...

* Until 930 PM CDT.

* At 631 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tupelo, Verona, Bissell, Flowerdale and Palmetto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3418 8882 3431 8880 3431 8877 3431 8869
      3417 8868 3417 8882

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$
1 follow-up statement
191 
WGUS74 KMEG 240228
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
928 PM CDT Fri Oct 23 2020

MSC081-240238-
/O.EXP.KMEG.FF.W.0036.000000T0000Z-201024T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lee MS-
928 PM CDT Fri Oct 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT THIS EVENING FOR 
SOUTHWESTERN LEE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3418 8882 3431 8880 3431 8877 3431 8869
      3417 8868 3417 8882

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 3:08 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 23, 3:08 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
308 PM CDT Fri Oct 23 2020

.DISCUSSION...

A strong cold front is currently moving into East Arkansas and
will push across the Midsouth tonight. Temperatures at upstream
observation sites have fallen 10-15 degrees in just a few minutes
as the front passes. Along and ahead of the front showers and
thunderstorms extend across all of the Midsouth. Storms have
remained below severe limits so far today. However, we could see
some strengthening of storms along the immediate front this
afternoon as we reach peak heating. The Storm Prediction Center
kept most of the Midsouth in a Marginal risk for severe
thunderstorms in their early afternoon day 1 update. Damaging
wind is the most likely threat from any strong to severe storms
with a secondary threat of hail. Storms should gradually weaken
this evening with all precipitation shifting out of the Midsouth
by sunrise.

Cloudy but dry conditions are expected tomorrow and Sunday. Weak
Southwest flow will setup over the weekend, with temperatures and
dew points rebounding a bit by Sunday. Temperatures Saturday
morning should range from the middle 40s in Northeast Arkansas to
near 60 in Northeast Mississippi. Afternoon highs Saturday will
range from the middle 50s to the upper 60s. For Sunday morning
expect lows mostly in the middle 40s to middle 50s with highs
rebounding back into the mid 60s to mid 70s. Expect another cold
front Monday night bringing temperatures back down to near normal
Tuesday and Wednesday.

Southwest flow will strengthen early next week and we should see
multiple periods of rain during the upcoming work week as several
impulses track across the area. Guidance is still in poor
agreement with respect to the timing of a cold front after
Midweek...but slightly better than yesterday.

The ECMWF has the upper low over East Oklahoma at 18Z Thursday
while the GFS has it at the same latitude but near Memphis...or
about 12 hours earlier than the ECMWF.

The overall pattern is fairly similar, featuring a highly
amplified trough, cutoff low and surface cold front. Expect rain
and possibly a few embedded thunderstorms before midweek, then
after the cold front and associated features aloft, light rain and
drizzle after midweek. Below normal temperatures are expected by
the end of the work week. Expect lows mainly in the 40s and highs
in the upper 50s to mid 60s.

&&

.AVIATION...
18Z TAFs

Mainly VFR conds in the short term. A cold front will push through
all sites over the next couple of hours. -SHRA and isolated -TSRA
will likely occur just ahead of the front. Behind the front -RA
may linger for several hours. Winds will abruptly shift to the
northwest behind the front, with lowering CIGs expected through
the overnight hours. Expect MVFR and possible IFR CIGs to persist
through the end of the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 23, 1:51 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
151 PM CDT Fri Oct 23 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-242100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
151 PM CDT Fri Oct 23 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong to perhaps severe thunderstorms are possible this
afternoon into this evening across the Mid-South. Damaging winds
is the primary threat and a secondary threat for large hail for
thunderstorms that reach severe limits. Localized heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Oct 23, 3:56 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
356 PM CDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             2 E HUNTINGDON          36.01N  88.38W
10/23/2020  E1.00 INCH       CARROLL            TN   PUBLIC

            QUARTER SIZE HAIL REPORTED IN ROSSER AREA OF
            HUNTINGDON.

&&

AC3
Special weather statement, Oct 23, 4:58 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
458 PM CDT Fri Oct 23 2020

TNZ020-021-054-232230-
Carroll TN-Henderson TN-Gibson TN-
458 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Western Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
East central Gibson County in western Tennessee...

At 458 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Milan, moving east
at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Carroll...northwestern Henderson and east central
Gibson Counties should monitor this storm closely.

LAT...LON 3577 8861 3579 8861 3579 8870 3592 8876
      3611 8843 3579 8830
TIME...MOT...LOC 2158Z 248DEG 12KT 3587 8866

SGW
Special weather statement, Oct 23, 5:33 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT Fri Oct 23 2020

TNZ021-022-054-232300-
Carroll TN-Henderson TN-Benton TN-
533 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southern Carroll County in western Tennessee...
Northeastern Henderson County in western Tennessee...
Southwestern Benton County in western Tennessee...

At 533 PM CDT...a strong thunderstorm producing pea size hail or
larger was located 7 miles northwest of Parkers Crossroads, or 11
miles south of Huntingdon, moving east at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in southern Carroll...northeastern Henderson and southwestern
Benton Counties should monitor this storm closely.

LAT...LON 3584 8818 3581 8818 3578 8854 3589 8860
      3608 8824 3584 8815
TIME...MOT...LOC 2233Z 250DEG 18KT 3586 8848

SGW
Special weather statement, Oct 23, 5:42 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
542 PM CDT Fri Oct 23 2020

MSZ015-022-023-232315-
Pontotoc MS-Calhoun MS-Chickasaw MS-
542 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Northwestern Chickasaw County in northeastern Mississippi...

At 539 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles south of
Randolph, or 14 miles southwest of Pontotoc, moving east at 20 mph.

Very heavy rain is also possible with this thunderstorm.

People in southwestern Pontotoc...northeastern Calhoun and
northwestern Chickasaw Counties should monitor this storm closely.

LAT...LON 3402 8923 3414 8927 3424 8900 3405 8893
TIME...MOT...LOC 2239Z 251DEG 17KT 3408 8916

SGW
Special weather statement, Oct 23, 5:43 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
543 PM CDT Fri Oct 23 2020

MSZ016-017-232315-
Itawamba MS-Lee MS-
543 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

West central Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...

At 542 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Tupelo, moving east at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in west central Itawamba and central Lee Counties should
monitor this storm closely.

LAT...LON 3422 8844 3420 8882 3424 8883 3431 8882
      3443 8852
TIME...MOT...LOC 2242Z 255DEG 12KT 3426 8876

SGW
Special weather statement, Oct 23, 6:23 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
623 PM CDT Fri Oct 23 2020

MSZ015>017-024-240000-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-
623 PM CDT Fri Oct 23 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Southwestern Itawamba County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...

At 623 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Troy, or near Verona, moving east at 25 mph.

Very heavy rain is also possible with this thunderstorm.

People in southwestern Itawamba...southeastern Pontotoc...
northwestern Monroe and Lee Counties should monitor this storm
closely.

LAT...LON 3406 8872 3408 8872 3408 8892 3419 8897
      3444 8852 3408 8835
TIME...MOT...LOC 2323Z 250DEG 22KT 3415 8883

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 5:42 PM CDTSpecial Weather StatementMEGPontotoc33 min
Oct 23, 5:43 PM CDTSpecial Weather StatementMEGLee32 min
Oct 23, 6:23 PM CDTSpecial Weather StatementMEGLee37 min
Oct 23, 6:59 PM CDTSpecial Weather StatementMEGItawamba46 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.